Molecular model of fentanyl.
5

Can you overdose on fentanyl?

Yes, but fentanyl overdoses can often be reversed.

Yes, you can overdose on fentanyl.

People often overdose on fentanyl by taking too much or taking more than they anticipated. It is a highly potent opioid so only a small amount can cause an overdose. People with no opioid tolerance are most at risk for a fentanyl overdose if they accidentally consume the drug. However, people with established opioid tolerance are also at risk. This is because they may be accustomed to consuming lower-potency opioids such as heroin or oxycodone or not know what or how much they are taking. Drugs in the underground market are not labeled and tested. This means people may accidentally consume high doses of fentanyl without their knowledge. The risk of a fentanyl overdose is higher if the fentanyl is consumed with other opioids or depressant drugs, like alcohol, benzodiazepines, or tranquilizers.

But, fentanyl overdoses can often be reversed.

Most overdoses involving fentanyl and other opioids like heroin can be reversed if the person is immediately given oxygen and/or naloxone. Naloxone is a drug that works to reverse an opioid overdose, including fentanyl overdose. However, overdoses that involve fentanyl and depressant drugs could require additional medical attention. This is because naloxone cannot reverse the effects of depressants.


We need a health approach to fentanyl.

Due to drug prohibition, fentanyl is part of the illicit drug supply. Learn more about how drug decriminalization and investing in health, overdose prevention centers, and safer supply can keep people safer.

Reviewed and updated by Jules Netherland, PhD, and Dr. Sheila P. Vakharia on 5/2/2023.

A young woman holds a sign that says "End the Drug War."

Sign up for updates from DPA.

en_USEnglish

4/20 MATCH!

Your $1 becomes $2 to power the urgent fight to end marijuana prohibition and repair the harms of the drug war. Don’t miss your chance to fight for justice!